Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 295, NWS Shreveport, LA

July 13, 2003Shelby County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 13, 2003, 5:30 PM CDT for Shelby County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 5:30 PM CDT (22:30 UTC)
Expired
Jul 13, 2003, 6:00 PM CDT
In force
30 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Shelby County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 1:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1819 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1819 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 132230 CCA
SVRSHV
TXC419-132300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
529 PM CDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN EASTERN TEXAS

* UNTIL 600 PM CDT

* AT 530 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF CENTER...
  MOVING SOUTH AT 20 MPH.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN EASTERN TEXAS
UNTIL 600 PM CDT.

LAT...LON 3164 9438 3173 9441 3199 9439 3199 9417
          3182 9414 3163 9413

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:40 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 13, 3:40 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
340 PM CDT SUN JUL 13 2003

BAND OF STORMS MOVING SWD THROUGH THE UPPER NRLY FLOW AS BIG UPPER
HIGH STILL SITS ACROSS THE FOUR CORNERS REGION OF THE U.S.  THIS
HIGH DOES NOT WANT TO GO ANYWHERE FOR AT LEAST 60HRS.  MODELS SHOW
ANOTHER DISTURBANCE COMING THROUGH THE FLOW.  WILL HAVE HIGHEST POPS
OVER E TX WHERE DISTURBANCE SHOWS UP THE BEST. HOWEVER...WILL LEAVE
LOW POPS IN AREAWIDE.  SRN AREAS COULD GET A LITTLE FEEDER BAND
MOISTURE SHOWERS FROM T.S. CLAUDETTE MON/TUE AS SHE MOVES WWD ACROSS
THE GULF WITH DAYTIME HEATING.  FURTHER OUT IN THE EXTENDED THE
UPPER HIGH BEGINS TO MOVE EWD OUT TO THE CENTRAL PLAINS BY 120HRS.
THIS PUTS THE CWFA IN ERLY FLOW IN THE UPPER LEVEL BY FRI.
TEMPERATURES REMAIN HOT AND STEAMY THROUGH THE PERIOD WITH LITTLE
RELIEF EXCEPT WHERE SHOWERS OCCUR.

.PRELIMINARY POINT TEMPS/POPS...

SHV 75 94 75 95 / 20 20 10 20
MLU 73 93 73 94 / 20 20 10 20
TXK 76 93 75 97 / 20 30 10 10
TYR 76 95 75 97 / 20 30 10 10
LFK 73 95 73 95 / 30 20 20 20

.SHV...NONE.

20
Hazardous weather outlook, Jul 13, 12:00 PM CDT, 5 hours 30 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A BOUNDARY ACROSS THE
NORTHEAST SECTIONS OF THE REGION THIS AFTERNOON IN CONJUNCTION WITH
AN UNSTABLE AND VERY WARM AIRMASS COULD IGNITE SOME ISOLATED SEVERE
THUNDERSTORM ACTIVITY THOUGH THIS EVENING.  DAMAGING WIND GUSTS AND
SOME LARGE HAIL ARE POSSIBLE IN ANY SEVERE STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO SEVERE WEATHER EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...IS NOT ANTICIPATED THROUGH TONIGHT.

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:13 PM CDTSevere Thunderstorm WarningSHVRed River32 min
Jul 13, 2:53 PM CDTSevere Thunderstorm WarningSHVCamp, Franklin37 min
Jul 13, 4:48 PM CDTSevere Thunderstorm WarningSHVRusk42 min
Jul 13, 5:29 PM CDTSevere Thunderstorm WarningSHVShelby31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.